Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 44, NWS Pocatello, ID

August 14, 2014Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 14, 2014, 3:22 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 3:22 PM MDT (21:22 UTC)
Expired
Aug 14, 2014, 6:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 76 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WGUS55 KPIH 142122
FFWPIH
IDC031-071-077-150015-
/O.NEW.KPIH.FF.W.0044.140814T2122Z-140815T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
322 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 615 PM MDT

* AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER SOUTH CENTRAL     
  POWER   COUNTY...OR 27 MILES SOUTH OF AMERICAN FALLS...MOVING      
  NORTHEAST AT   20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHERN POWER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4254 11288 4247 11268 4227 11287 4234 11307

$$

EP
1 follow-up statement
432 
WGUS75 KPIH 142312
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT THU AUG 14 2014

IDC031-071-077-142323-
/O.CAN.KPIH.FF.W.0044.000000T0000Z-140815T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-CASSIA ID-
512 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME EAST
CENTRAL CASSIA...SOUTH CENTRAL POWER AND NORTHWESTERN ONEIDA
COUNTIES...

LAT...LON 4254 11288 4247 11268 4227 11287 4234 11307

$$

EP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:50 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT THU AUG 14 2014

.DISCUSSION...THE PERSISTENT UPPER LOW WAS LOCATED OVER THE
COLUMBIA GORGE THIS AFTN...AND EXPECTED TO FILL AND MOVE TO NC MT
ON SATURDAY. MOST OF THE MONSOON MOISTURE HAS MOVED OFF TO THE
NORTH AND EAST...BUT ENOUGH MOISTURE LINGERS TO FUEL SHOWERS/TSTMS
OVER THE FCST AREA. GREATEST COVERAGE WILL BE IN THE EAST AND
NORTH PARTS OF THE FCST AREA. SOME TSTMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL...ESPECIALLY LATE THIS AFTN. ACTIVITY WILL DIMINISH
THIS EVENING OVER THE WESTERN PARTS AND THE SNAKE RIVER PLAIN...
BUT CONTINUE NEAR THE WY AND MT BORDERS. ON FRIDAY...DRIER AIR
BECOMES MORE DOMINANT. THIS WILL LIMIT ACTIVITY TO ONLY ISOLD
TSTMS IN THE CENTRAL MTNS AND EASTERN HIGHLANDS. BY SATURDAY...THE
UPPER LOW MOVES FAR ENOUGH AWAY TO LIMIT ACTIVITY TO ALONG THE
DIVIDE. WEAK UPPER RIDGING SETS UP FOR THE REST OF THE WEEKEND AND
PERSISTS THRU TUE. THIS WILL RESULT IN DRY CONDITIONS AND WARMER
TEMPS THRU TUE.

BY WED...THE PATTERN SHOWS SIGNS OF CHANGE. THE NORTHERN STREAM
BEGINS TO SAG SOUTHWARD INTO THE PAC NW...AND SUGGEST COOLER TEMPS
FOR WED AND THU. ALSO...THE POSSIBILITY OF SHOWERS NEAR THE
DIVIDE. HEDGES

&&

.AVIATION...UPPER LEVEL LOW IN THE PACIFIC NORTHWEST CONTINUES TO
BRING MOIST UNSTABLE AIR INTO SOUTHERN/CENTRAL IDAHO. NOT MUCH IN
THE WAY OF WIND UNLESS THUNDERSTORM OUTFLOW REACHES AIRDROME. GFS
HAD THE BETTER INSTABILITY FORECAST...AND KSUN SHOULD BE OUT OF ANY
SERIOUS THUNDERSTORM ACTIVITY. BUT KIDA AND KPIH HAVE NEGATIVE
LIFTED INDICES AND CAPE GREATER THAN 300J/KG THROUGH NEARLY 15/06Z.
SO HAVE EXTENDED VCTS FORECAST FOR THOSE TWO AIRPORTS AND INTRODUCED
ONE UNTIL 15/00Z AT KBYI...WHEN LIFTED INDEX AND CAPE ARE
NEGATIVE/ABOVE 300J/KG. SPC IS CONSIDERING A SEVERE THUNDERSTORM
WATCH WITH GOOD INVERTED-V SOUNDINGS...SO HAVE PUT IN TEMPO GROUP OF
TSRA ACTIVITY FOR MID- TO LATE AFTERNOON PERIOD AT THESE TWO
LOCATIONS. BOTH HAVE MORE THAN 40 PERCENT CHANCE OF THUNDERSTORMS IN
MOS GUIDANCE...GOOD UPPER LEVEL DIFFLUENCE...AND STABILITY
PARAMETERS ALL POINT TO INTENSE AND WIDESPREAD TSRA ACTIVITY.
CLEARING SHOULD TAKE PLACE TONIGHT AS THIS UPPER LEVEL LOW FINALLY
GETS IN PHASE WITH A MORE NORTHERN SHORTWAVE WHICH ACTS AS A KICKER
TO THE PACIFIC NORTHWEST LOW. THERE IS ALSO A POTENTIAL ROUND OF
SHRA LATE TONIGHT. ONLY IMPACT TO CIG OR VSBY WOULD BE REDUCED VSBY
IN TSRA. WINDS OUTSIDE OF TSRA CONTINUE LIGHT. MESSICK

&&

.FIRE WEATHER...CLOSED UPPER LEVEL LOW LINGERING OVER THE PACIFIC
NORTHWEST FOR ANOTHER 24 HOURS OR SO...THUS EXPECT MORE THUNDERSTORM
ACTIVITY WITH LESS INTENSE SHOWERS. STILL...A GOOD PORTION OF THE
THUNDERSTORMS WILL BRING WETTING RAINS. THE LOW...AFTER LINGERING
FOR NEARLY 9 DAYS...WILL BEGIN TO MOVE OUT AS IT GETS ABSORBED BY A
STRONG TROUGH MOVING THROUGH NORTHERN CANADA. AS IT CLEARS OUT
FRI...DRYING DEVELOPS...ALBEIT SLOW. THE UPPER LEVEL HAS A STRONGER
WESTERLY FLOW THAT WILL MEAN STRONGER WINDS THAN WE HAVE BEEN HAVING
LATELY WITH WED AND THU LOOKING MUCH STRONGER FOR WIND. SLOW DRYING
OF HUMIDITY AS TEMPERATURES WILL NOT SEE MUCH OF A WARM UP DESPITE
MAINLY CLEAR SKIES. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 14, 2:12 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
212 PM MDT THU AUG 14 2014

IDZ023-142100-
CARIBOU ID-BANNOCK ID-
212 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POCATELLO..MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   INKOM...

LAT...LON 4297 11194 4274 11185 4270 11235 4281 11240
TIME...MOT...LOC 2012Z 253DEG 15KT 4277 11230

HEDGES
Local storm report, Aug 14, 2:30 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             20 SE POCATELLO         42.67N 112.19W
08/14/2014  E0.25 INCH       BANNOCK            ID   DEPT OF HIGHWAYS

&&

ADESMET
Local storm report, Aug 14, 2:31 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 N PORTNEUF GAP        42.87N 112.34W
08/14/2014  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

ADESMET
Local storm report, Aug 14, 2:46 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SSE INKOM             42.77N 112.23W
08/14/2014  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

ADESMET

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:39 PM MDTAreal Flood AdvisoryPIHCassia3 hr
Aug 13, 7:36 PM MDTAreal Flood AdvisoryPIHCassia, Oneida3 hr
Aug 13, 7:41 PM MDTSpecial Weather StatementPIHBingham64 min
Aug 13, 10:45 PM MDTSpecial Weather StatementPIHMinidoka60 min
Aug 13, 11:56 PM MDTSpecial Weather StatementPIHCassia64 min
Aug 14, 12:51 AM MDTSpecial Weather StatementPIHBannock, Bingham, Jefferson, Power84 min
Aug 14, 2:03 AM MDTSpecial Weather StatementPIHBingham, Bonneville, Jefferson, Madison87 min
Aug 14, 3:27 AM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Clark, Fremont, Jefferson and 1 more93 min
Aug 14, 2:12 PM MDTSpecial Weather StatementPIHBannock48 min
Aug 14, 2:46 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Caribou, Power3 hr
Aug 14, 3:05 PM MDTFlash Flood WarningPIHBannock3 hr
Aug 14, 3:36 PM MDTSevere Thunderstorm WarningPIHCassia, Power39 min
Aug 14, 3:47 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou28 min
Aug 14, 3:55 PM MDTSevere Thunderstorm WarningPIHBonneville35 min
Aug 14, 4:04 PM MDTAreal Flood AdvisoryPIHBonneville, Caribou116 min
Aug 14, 4:38 PM MDTSpecial Weather StatementPIHBannock52 min
Aug 14, 4:52 PM MDTSpecial Weather StatementPIHCaribou23 min
Aug 14, 5:29 PM MDTAreal Flood AdvisoryPIHCassia2 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.